City News

Posted on: August 2, 2017

Overdose Recognition and Response Reminder

Overdose Alert April 13 TrainingCP

The City of Portland’s Public Health Division and Police Department are urging residents to familiarize themselves with the risks and signs of an opioid overdose and be prepared to respond. Several community resources are available for assistance.


Risks for Overdose:

  • Any period of sobriety - as little as 24 hours can reduce tolerance
  • Using alone out of fear or shame
  • Physical health – chronic medical conditions, malnutrition, dehydration
  • Inconsistent/unfamiliar supply or change in quality
  • Mixing substances – particularly with benzodiazepines or alcohol

Signs of Overdose:

  • Pale and clammy skin
  • Blue lips/fingertip
  • Slow or no breathing
  • Slow or no heartbeat
  • Vomiting or gurgling
  • Unresponsive

How to Respond:

  • Call 911 – it is the safest and fastest way to get help on the way 
  • Administer naloxone (narcan) if you have it
  • Stay with the person
  • Use the recovery position  

If you are in recovery and considering using, please reach out to a person you feel safe with or utilize one of the resources below.


If you would like more information on recognizing and responding to overdose or information on how to obtain naloxone, please call Bridget Rauscher at 207-874-8798 or Portland’s Needle Exchange Program (located at 103 India Street) at 207-874-8446.

Overdose Prevention Project
Facebook Twitter Google Plus Email

Other News in City News

POC logo

Portland Opportunity Crew Begins

Posted on: May 4, 2017
website homepage refreshCP

Portland Unveils Redesigned Website

Posted on: March 30, 2017

City Selects New Tax Assessor

Posted on: January 18, 2017

Treasury Office Now Opens at 8:30 AM

Posted on: January 3, 2017